Winter Storm, Callahan
- When
- December 22, 10:00 AM CST to 4:00 PM CST
- Where
- Callahan forecast zone
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
Heavy snow developed across the southern Big Country. Snowfall amounts of 2 to 4 inches with a few reports up to 6 inches.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Heavy snow developed across the southern Big Country. Snowfall amounts of 2 to 4 inches with a few reports up to 6 inches. There was one report of up to 8 inches in a narrow band across northern Runnels County. Numerous traffic accidents were also reported, mainly in Abilene and Sweetwater.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 22, 5:57 AM CST, 4 hours 3 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE SAN ANGELO TX 557 AM CST WED DEC 22 2004 .DISCUSSION... WINTER WEATHER TYPICAL OF THE CENTRAL AND NORTHERN PLAINS WILL BE FIRMLY ANCHORED OVER WEST CENTRAL TX INTO THE CHRISTMAS HOLIDAY. PARTS OF WEST CENTRAL TX MAY EXPERIENCE A WHITE CHRISTMAS...AT LEAST UNTIL MILDER TEMPS ARRIVE ON CHRISTMAS DAY DURING THE AFTERNOON. GOES WATER VAPOR IMAGERY INDICATES AN UPPER TROF OVER EASTERN NM... LIFTING NORTHEAST. UPPER FLOW WAS SUFFICIENTLY DIFFLUENT AND LAPSE RATES SUFFICIENTLY STEEP TO SUPPORT SHOWERS AND THUNDERSTORMS OVER WEST CENTRAL TX THIS MORNING. MODERATE TO HEAVY SNOW PERSISTED TO THE NORTHWEST...OVER THE PANHANDLE AND SOUTH PLAINS OF TX. AT 0945Z...PRECIP HAD CHANGED OVER TO SNOW IN FISHER COUNTY. EXPECT THE PRECIP CHANGE OVER TO CONTINUE SOUTHEAST THROUGH THE BIG COUNTRY THIS MORNING...AS ARCTIC AIR CONTINUES ITS PUSH SOUTHWARD INTO WEST CENTRAL TX. SOME SLEET LIKELY TO PRECEDE SNOW...ESPECIALLY WHERE CONVECTIVELY AIDED. ACCUMULATIONS OF 3 TO 4 INCHES LIKELY OVER THE WESTERN AND NORTHERN BIG COUNTRY...WITH LESSER AMOUNTS FALLING ON ACCUMULATED SLEET IN THE ABILENE AREA. THUS HAVE ISSUED A WINTER WEATHER ADVISORY FOR THE BIG COUNTRY THROUGH 5 PM. THIS ADVISORY AREA MAY HAVE TO BE EXTENDED SOUTH...BUT FOR NOW IT APPEARS THAT SNOW ACCUMULATIONS WILL REMAIN LESS THAN 3 INCHES OVER THE NORTHERN CONCHO VALLEY AND NORTHERN HEARTLAND. EXPECT UPPER TROF TO LIFT TO THE ARKLATEX BY EARLY EVENING...WITH SNOW TAPERING OFF BY MID TO LATE AFTERNOON. NEXT STORY IS THE SIGNIFICANTLY COLDER THAN NORMAL TEMPERATURES. BITTERLY COLD WIND CHILLS NEAR ZERO EXPECTED OVER WEST CENTRAL TX FRIDAY MORNING. THIS OCCURS AS AN UPPER CUT OFF DROPS FORM AZ... INTO NORTHERN MEXICO LATE THURSDAY INTO FRIDAY. IT APPEARS THAT LIGHT SNOW MAY OCCUR OVER THE NORTHERN EDWARDS PLATEAU ON FRIDAY DURING THE DAY...AND HAVE INTRODUCED SLIGHT CHANCE POPS FOR THOSE AREAS. THE TRACK OF THE UPPER SYSTEM WILL NEED TO BE WATCHED CLOSELY. ANY NORTHWARD DEVIATION IN THE TRACK OF THE UPPER LOW WOULD RESULT IN MORE SIGNIFICANT SNOW ACCUMULATIONS ALONG THE INTERSTATE 10 CORRIDOR...INTO THE CONCHO VALLEY AND HEARTLAND. ARCTIC AIRMASS WILL LIKELY BEGIN TO ERODE AND LIFT EAST ON FROM CHRISTMAS DAY AFTERNOON INTO SUNDAY...BRINGING TO A CLOSE ONE OF THE MOST SIGNIFICANT ARCTIC OUTBREAKS TO AFFECT WEST CENTRAL TX IN RECENT MEMORY. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 31 13 26 14 / 80 10 10 20 SAN ANGELO 35 15 28 14 / 60 10 10 20 JUNCTION 43 17 34 16 / 40 10 10 20 && .SJT WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY THROUGH 5 PM TODAY FOR HASKELL... THROCKMORTON... FISHER... JONES... SHACKELFORD... NOLAN... TAYLOR... CALLAHAN COUNTIES. && 14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 553 AM CST WED DEC 22 2004 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140- 154-155-168>170-231151- BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX- FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX- MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX- SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX- TOM GREEN TX- 553 AM CST WED DEC 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS. .DAY ONE... A MIXTURE OF WINTER PRECIPITATION WILL BE POSSIBLE THROUGH 11AM THIS MORNING ACROSS MUCH OF WEST CENTRAL TEXAS. LIGHT SNOW WILL BE LIKELY THROUGH MUCH OF THE BIG COUNTRY SOUTH INTO PARTS OF THE CONCHO VALLEY AND HEARTLAND THIS MORNING. SOME ACCUMULATIONS OF 1 TO 3 INCHES WILL BE POSSIBLE ACROSS THE BIG COUNTRY THIS MORNING. SHOWERS WITH SOME SLEET SHOULD CONTINUE THIS MORNING ACROSS THE NORTHWEST HILL COUNTRY. AFTER 11AM...CONDITIONS SHOULD BEGIN TO CLEAR AS AN ARCTIC AIRMASS CONTINUES TO PUSH INTO THE AREA. TEMPERATURES ARE EXPECTED TO SLOWLY DROP TODAY AND THEN QUICKLY TONIGHT. MINIMUM TEMPERATURES MAY BE IN THE LOWER TEENS WEDNESDAY NIGHT WITH WIND CHILLS POSSIBLY IN THE SINGLE DIGITS. WINTRY PRECIPITATION WILL MAKE FOR DIFFICULT DRIVING CONDITIONS ON SOME ROADS. EXTRA CAUTION IS ADVISED ON BRIDGES...OVER PASSES...AND ANY ALREADY SLICK ROADS WHERE SNOW MAY BE STICKING. .DAYS TWO THROUGH SEVEN... AN ARCTIC AIRMASS WILL CONTINUE TO MOVE INTO WEST CENTRAL TEXAS BRINGING THE COLDEST AIR OF THE YEAR. TEMPERATURES MAY BE BELOW FREEZING THROUGH THE END OF THE WEEK. RESIDENTS OF WEST CENTRAL TEXAS ARE ENCOURAGED TO MAKE PREPARATIONS TO PROTECT LIVESTOCK AND PROPERTY. ANOTHER STORM SYSTEM MAY BRING A SLIGHT CHANCE OF SNOW THURSDAY NIGHT INTO FRIDAY. PLEASE STAY TUNED TO THE LATEST FORECAST AND UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. OVERPECK
SPECIAL WEATHER STATEMENT...CORRECTED SNOWFALL AMOUNTS NATIONAL WEATHER SERVICE SAN ANGELO TX 418 AM CST WED DEC 22 2004 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140- 154-155-168>170-222200- BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX- FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX- MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX- SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX- TOM GREEN TX- 418 AM CST WED DEC 22 2004 ...ONE TO TWO INCHES OF SNOW POSSIBLE FOR ACROSS THE BIG COUNTRY... AN UPPER LEVEL DISTURBANCE MOVING THROUGH WEST CENTRAL TEXAS THIS MORNING SHOULD ALLOW FOR A MIXTURE OF PRECIPITATION AS AN ARCTIC COLD FRONT MOVES INTO THE REGION THROUGH THE MORNING TODAY. RAIN CHANGING TO SNOW IS EXPECTED ACROSS MUCH OF THE BIG COUNTRY THIS MORNING AS COLDER AIR BEGINS TO MOVE INTO REGION WITH AN ARCTIC FRONT. RAIN AND SLEET ARE EXPECTED FARTHER SOUTH ACROSS THE CONCHO VALLEY AND INTO THE HEARTLAND. DRIVERS SHOULD TAKE CAUTION AS THE FROZEN PRECIPITATION MAY MAKE FOR DIFFICULT DRIVING CONDITIONS WITH SLICK ROADS...OVER PASSES AND BRIDGES. TEMPERATURES SHOULD DROP THROUGH THE DAY FROM THE 30S INTO THE 20S FOR MUCH OF THE BIG COUNTRY. TEMPERATURES SHOULD REMAIN IN THE 30S FARTHER SOUTH INTO THE CONCHO VALLEY AND NORTHWEST HILL COUNTRY. NORTH TO NORTHEAST WINDS 15 TO 20 MPH WITH GUSTS OF 25 MPH WILL ACCOMPANY THE FRONT WHICH MAY CAUSE WIND CHILL READINGS IN THE TEENS AND 20S WILL PREVAIL FOR MOST OF TODAY. ANOTHER SURGE OF ARCTIC AIR IS EXPECTED THURSDAY AFTERNOON...WITH THE COLDEST TEMPERATURES POSSIBLE FRIDAY MORNING. WIND CHILLS MAY DIP INTO THE LOWER TEENS AND SINGLE DIGITS WITH THE COLDER AIR ON FRIDAY. RESIDENTS OF WEST CENTRAL TEXAS SHOULD PREPARE FOR THE PROLONGED PERIOD OF FREEZING TEMPERATURES...LOW WIND CHILLS...AND BRIEF PERIODS OF LIGHT WINTRY PRECIPITATION. GIVEN THE DURATION AND INTENSITY OF THE COLD WEATHER...EXTRA CARE FOR THE ELDERLY WILL BE NECESSARY...AS WELL AS EXTRA CARE FOR OUTDOOR PETS AND LIVESTOCK. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR A POSSIBLE WINTER WEATHER ADVISORY AND FUTURE UPDATES. 10
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432172, 5432173, 5432174, 5432175.